Colorado, 2018

Hail in Colorado, May 1, 2018

May 1, 2018 · NWS GLD · 3 events in 1 county or zone

A severe thunderstorm moved east from Washington County into Yuma County during the late afternoon. The storm had a history of producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm moved east from Washington County into Yuma County during the late afternoon. The storm had a history of producing large hail. Near Yuma hail up to ping-pong ball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 4:05 PM MST, 31 minutes earlier.

Area forecast discussion, May 1, 4:05 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT Tue May 1 2018

.SHORT TERM...(This afternoon through Tonight)
Issued at 1151 AM MDT Tue May 1 2018

17Z surface analysis indicated front draped across the extreme
eastern portions of the CWA, generally along and east of a Hill
City to Norton line extending south between KGCK and KDDC. Large
area of stratus observed across central and northern portion of
the area, creating a rather strong temperature gradient between
cloudy and cloud free areas. Water Vapor imagery indicated broad
southwesterly flow aloft across the area, although picking out
individual short wave troughs a bit difficult at the moment.

Most pressing concern today will be potential for convective
initation across the CWA during the late afternoon hours. Latest
model data as well as satellite and sfc data continue to support
idea that CWA will be on fringe of potentially significant severe
weather outbreak across central KS. Think whatever threat that
exists for the area will be very localized and generally be during
initiation phase of storms...mainly between 20 and 23 UTC before
threat moves well to the east. Further west...with winds gradually
backing around to the east, shear will increase to in excess of
60 kts by this afternoon across eastern CO. While stratus should
keep bulk of CWA fairly stable, could see atmosphere destabilize
as far east as Wray. Should a thunderstorm develop in this area,
shear profile will be very favorable for supercells, although
limited potential for destabilizing will keep overall threat low.

Overnight as low level jet increases will see a period of forced
ascent across eastern zones. Some potential instability in place
here, but there is a lot of inhibition to overcome. Think carrying
some low end chances overnight in order but confidence fairly low
at this point. Other than precip chances, will likely see some
stratus and fog redevelop overnight in similar areas as today
after 09z.

.LONG TERM...(Wednesday through Tuesday)
Issued at 113 PM MDT Tue May 1 2018

Impulses continue to rotate around the upper low over the far
southwest U.S. through late Wednesday before the main upper trough
axis lifts out across the central plains by late Thursday. Short
wave troughs ahead of the main upper trough axis continue to lift
out across the central plains through Thursday while the
associated surface low that develops along the slowly moving
frontal boundary remains mostly south of the region and moves
through southern KS before lifting out to the northeast by late
Thursday. This should keep the forecast area in a region of near
to slightly cooler than normal temperatures. The preferred axis of
severe weather associated with this system should remain well east
of the forecast area with isolated to scattered showers moving
off the higher terrain and mainly eastward across the KS/NE
border region through Thursday.

On Friday through Sunday, expect temperatures to warm to above
average values with mostly dry conditions as the western states
upper ridge moves across the region behind the exiting upper
trough. The upper ridge starts to break down early next week as a
couple of low centers moving in from the eastern Pacific move
into the western U.S. and into the back side of the ridge.
Temperatures remain above normal Monday and Tuesday across the
forecast area. There will be a possibility of a few showers and
thunderstorms moving across the region as weak impulses move east
of the Rockies in the westerly flow along with an increasing near
surface upslope flow developing in response to the return flow
around the large surface high in place over the northern plains
and Great Lakes region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 505 PM MDT Tue May 1 2018

For KGLD, vfr conditions expected through 04z with winds from the
east-northeast near 10kts. From 05z-20z sub vfr cigs are expected
with a northeast wind near 11kts, could see some reduced
visibilities in the 11z-14z timeframe. After 21z vfr conditions
are expected to return with an east wind under 10kts.

For KMCK, vfr conditions expected through 03z with a north wind
around 10kts. From 04z-20z sub vfr cigs expected with winds from
the north or northeast under 10kts as stratus redevelops across
the area. After 21z cigs look to improve to mvfr status with a
northeast wind around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, May 1, 2:15 PM MST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
315 PM MDT Tue May 1 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
315 PM MDT Tue May 1 2018 /415 PM CDT Tue May 1 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms are possible across Yuma county through
7 PM MDT as scattered thunderstorms move across the plains of
northeast Colorado late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, May 1, 4:06 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
506 PM MDT TUE MAY 1 2018

COZ090-012330-
Yuma County CO-
506 PM MDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm over
Platner, or 8 miles east of Akron, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4005 10269 4005 10279 4028 10279 4029 10270
TIME...MOT...LOC 2306Z 268DEG 34KT 4015 10306
Special weather statement, May 1, 4:24 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
524 PM MDT TUE MAY 1 2018

COZ090-012345-
Yuma County CO-
524 PM MDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
545 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burdett, or 21 miles northwest of Yuma, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

LAT...LON 4044 10261 4036 10260 4035 10278 4044 10278
TIME...MOT...LOC 2324Z 258DEG 28KT 4040 10290

The radar

The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yuma

When
May 1, 4:36 PM MST to 4:40 PM MST
Where
Yuma County, 2.27 mi NNW of Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.151, -102.735

The hail ranged from dime to quarter size.

Hail, Yuma

When
May 1, 4:42 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Hail, Yuma

When
May 1, 4:42 PM MST
Where
Yuma County, 2.93 mi NNE of Yuma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.161, -102.704

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754694, 754692, 754693.